Advertisement

Methodology and Computing in Applied Probability

, Volume 14, Issue 3, pp 753–783 | Cite as

Weighted Moment Estimators for the Second Order Scale Parameter

  • Tertius de Wet
  • Yuri GoegebeurEmail author
  • Armelle Guillou
Article

Abstract

We consider the estimation of the scale parameter appearing in the second order condition when the distribution underlying the data is of Pareto-type. Inspired by the work of Goegebeur et al. (J Stat Plan Inference 140:2632–2652, 2010) on the estimation of the second order rate parameter, we introduce a flexible class of estimators for the second order scale parameter, which has weighted sums of scaled log spacings of successive order statistics as basic building blocks. Under the second order condition, some conditions on the weight functions, and for appropriately chosen sequences of intermediate order statistics, we establish the consistency of our class of estimators. Asymptotic normality is achieved under a further condition on the tail function 1 − F, the so-called third order condition. As the proposed estimator depends on the second order rate parameter, we also examine the effect of replacing the latter by a consistent estimator. The asymptotic performance of some specific examples of our proposed class of estimators is illustrated numerically, and their finite sample behavior is examined by a small simulation experiment.

Keywords

Extreme value statistics Pareto-type model Second order scale parameter Weighted estimator 

AMS 2000 Subject Classifications

62G05 62G20 62G30 62G32 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. Beirlant J, Dierckx G, Goegebeur Y, Matthys G (1999) Tail index estimation and an exponential regression model. Extremes 2:177–200MathSciNetzbMATHCrossRefGoogle Scholar
  2. Bingham NH, Goldie CM, Teugels JL (1987) Regular variation. Cambridge University Press, CambridgezbMATHGoogle Scholar
  3. Caeiro F, Gomes MI (2006) A new class of estimators of a “scale” second order parameter. Extremes 9:193–211MathSciNetzbMATHCrossRefGoogle Scholar
  4. Caeiro F, Gomes MI (2008) Minimum-variance reduced-bias tail index and high quantile estimation. REVSTAT—Stat J 6:1–20MathSciNetzbMATHGoogle Scholar
  5. Caeiro F, Gomes MI, Pestana D (2005) Direct reduction of bias of the classical Hill estimator. REVSTAT—Stat J 3:113–136MathSciNetzbMATHGoogle Scholar
  6. Caeiro F, Gomes MI, Rodrigues LH (2009) Reduced-bias tail index estimators under a third order framework. Commun Stat Theory Methods 38:1019–1040MathSciNetzbMATHCrossRefGoogle Scholar
  7. Ciuperca G, Mercadier C (2010) Semi-parametric estimation for heavy tailed distributions. Extremes 13:55–87MathSciNetzbMATHCrossRefGoogle Scholar
  8. de Haan L, Ferreira A (2006) Extreme value theory: an introduction. SpringerGoogle Scholar
  9. Draisma G (2000) Parametric and semi-parametric methods in extreme value theory. Tinbergen Institute Research Series 239, Erasmus Universiteit RotterdamGoogle Scholar
  10. Drees H (1998) On smooth statistical tail functionals. Scand J Statist 25:187–210MathSciNetzbMATHCrossRefGoogle Scholar
  11. Feuerverger A, Hall P (1999) Estimating a tail exponent by modelling departure from a Pareto distribution. Ann Stat 27:760–781MathSciNetzbMATHCrossRefGoogle Scholar
  12. Fisher RA, Tippett LHC (1928) Limiting form of the frequency distribution of the largest or smallest member of a sample. Proc Camb Philos Soc 24:180–190zbMATHCrossRefGoogle Scholar
  13. Fraga Alves MI, Gomes MI, de Haan L (2003) A new class of semi-parametric estimators of the second order parameter. Port Math 60:193–213MathSciNetzbMATHGoogle Scholar
  14. Fréchet M (1927) Sur la loi de probabilité de l’écart maximum. Ann Soc Pol Math 6:93–116Google Scholar
  15. Girard S (2004) A Hill type estimator of the Weibull tail-coefficient. Commun Stat Theory Methods 33:205–234MathSciNetzbMATHCrossRefGoogle Scholar
  16. Gnedenko BV (1943) Sur la distribution limite du terme maximum d’une série aléatoire. Ann Math 44:423–453MathSciNetzbMATHCrossRefGoogle Scholar
  17. Goegebeur Y, de Wet T (2011) Estimation of the third order parameter in extreme value statistics. doi: 10.1007/s11749-011-0246-2 (to appear in TEST)
  18. Goegebeur Y, Beirlant J, de Wet T (2008) Linking Pareto-tail kernel goodness-of-fit statistics with tail index at optimal threshold and second order estimation. REVSTAT—Stat J 6:51–69zbMATHGoogle Scholar
  19. Goegebeur Y, Beirlant J, de Wet T (2010) Kernel estimators for the second order parameter in extreme value statistics. J Stat Plan Inference 140:2632–2652zbMATHCrossRefGoogle Scholar
  20. Gomes MI, Martins MJ (2002) ‘Asymptotically unbiased’ estimators of the tail index based on external estimation of the second order parameter. Extremes 5:5–31MathSciNetzbMATHCrossRefGoogle Scholar
  21. Gomes MI, de Haan L, Peng L (2002) Semi-parametric estimation of the second order parameter in statistics of extremes. Extremes 5:387–414MathSciNetCrossRefGoogle Scholar
  22. Gomes MI, de Haan L, Rodrigues LH (2008) Tail index estimation for heavy-tailed models: accommodation of bias in weighted log-excesses. J R Stat Soc Ser B 70:31–52zbMATHGoogle Scholar
  23. Gomes MI, Pestana D, Caeiro F (2009) A note on the asymptotic variance at optimal levels of a bias-corrected Hill estimator. Stat Probabil Lett 79:295–303MathSciNetzbMATHCrossRefGoogle Scholar
  24. Gomes MI, Henriques-Rodrigues L, Pereira H, Pestana D (2010) Tail index and second order parameters’ semi-parametric estimation based on the log-excesses. J Stat Comput Simul 80:653–666MathSciNetzbMATHCrossRefGoogle Scholar
  25. Hall P, Welsh AH (1985) Adaptive estimates of parameters of regular variation. Ann Stat 13:331–341MathSciNetzbMATHCrossRefGoogle Scholar
  26. Hill BM (1975) A simple general approach to inference about the tail of a distribution. Ann Stat 3:1163–1174zbMATHCrossRefGoogle Scholar
  27. Rényi A (1953) On the theory of order statistics. Acta Math Acad Sci Hung 4:191–231zbMATHCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2011

Authors and Affiliations

  • Tertius de Wet
    • 1
  • Yuri Goegebeur
    • 2
    Email author
  • Armelle Guillou
    • 3
  1. 1.Department of Statistics and Actuarial ScienceUniversity of StellenboschMatielandSouth Africa
  2. 2.Department of Mathematics and Computer ScienceUniversity of Southern DenmarkOdense MDenmark
  3. 3.Institut Recherche Mathématique Avancée, UMR 7501Université de Strasbourg et CNRSStrasbourg cedexFrance

Personalised recommendations